Join 3,561 readers in helping fund MetaFilter (Hide)

Tags:

Cymbalta & Insomnia
September 23, 2007 6:45 PM   Subscribe

I am more than curious to know if any Mefites prescribed Cymbalta (antidepressant) are dealing with intense insomnia. If so, what works for you? Doc throws three different sleep meds my way. None working. Thanks for your input.
posted by snap_dragon to Health & Fitness (15 answers total) 1 user marked this as a favorite
 
Exactly the opposite. In fact I had to stop taking it because of extreme sleepiness.
posted by rcavett at 6:48 PM on September 23, 2007


Not intense insomnia, but a certain amount, yes. What time of day do you take it? Have you tried varying that?
posted by idb at 6:52 PM on September 23, 2007


I know you've been trying apparently stronger stuff, but Melatonin (cheap, over the counter) has an *off* chance of triggering your sleep process. Its really worked well when I've had problems with insomnia.
posted by effugas at 6:53 PM on September 23, 2007


In addition to what effugas suggested, valerian root, available over the counter or at health food stores, may help with antidepressant-related insomnia. Your pharmacist and/or doctor will be able to advise you on whether taking these supplements while taking Cymbalta is safe, so don't forget to ask for their advice.
posted by radiocontrolled at 6:57 PM on September 23, 2007


Melatonin often works very well as a sleep aid if the insomnia problem is hormonal / chemical, so I second the recommendation.
posted by TeatimeGrommit at 7:01 PM on September 23, 2007


I've taken several antidepressants, including Cymbalta. Although it didn't give me insomnia, it *was* selected for me because other antidepressants had made me sleepy. I believe it's considered one of the more "activating" SSRI/SNRIs.

Unless Cymbalta has been the only helpful drug out of several you've tried, I would try a different antidepressant. There are a lot of them, and it's unlikely that all of them will give you insomnia. Taking a drug to counteract a side effect that you can (possibly) avoid seems silly.
posted by needs more cowbell at 7:04 PM on September 23, 2007


Initially, cymbalta helped with the activation. But when taking it I always needed something to sleep...and it was usually a lot of something ie 200 mg seroqeul PLUS triazolam. It almost seems to me to defeat the purpose of the cymbalta at this point. I have been on many antidepressants and this one was the only one 2 yrs back that got me going...to work, and exercising 4 times week. Now....well..not so hot.

TeatimeGrommit recommended melatonin and I may try that next. Also may try a different doc....it is just not good to have excess (and ineffectual) meds littering my place...there are times when it seems like I sure ain't in competent hands, and I say that not with meanness.

Thank you everyone so far for posting. I will check back for other feedback as well. Have a good night.
posted by snap_dragon at 8:08 PM on September 23, 2007


I take it and have occasional insomnia (usually during manic periods). The insomnia isn't any worse since I started taking Cymbalta. I always take Cymbalta in the mornings. Over the years I have used nortriptyline , amitriptyline, Seroquel, Ambien, and Klonopin (and probably others I can't remember) to help me sleep. I find it's better to just lose the occasional night's sleep--I feel better the next next day than if I take a pill.
posted by RussHy at 8:10 PM on September 23, 2007


When I took Prozac, I had insomnia pretty badly. The doctor prescribed me something (can't think of the name, but I want to say it starts with a T) that was used in both insomnia patients and seizure patients. Maybe you can look into that a little more. You may want to try another medication, or maybe exercise more?

Antidepressants, as well as other meds, are trial and error. You have to keep trying different ones, and though it may be very frustrating you just have to continue to try other options.
posted by slc228 at 8:34 PM on September 23, 2007


This may sound silly, but on a super sleepless night, you can always take Benadryl. My psychiatrist has said before that it is harmless in combination with SSRIs and a fine sleep aid. The only problem is that you may be groggy when you wake up.

Seriously, I've taken most of the major sleep aids, and Benadryl works wonders. Plus it's over the counter and cheap.
posted by brina at 6:09 AM on September 24, 2007


Regarding melatonin: It is CONTRAINDICATED with depression. I assume you are taking cymbalta for depression, therefore I do not reccomend taking melatonin for insomnia.
posted by Lylo at 8:02 AM on September 24, 2007


PS. Please be sure to ask your doc about the Benadryl if you decide to consider the idea. 'Cos, you know, IANAD and all that.
posted by brina at 8:05 AM on September 24, 2007


Unfortunately, you may find that no medications really help. I recently stopped taking Cymbalta because I was fed up with the hardcore insomnia. Like you, I tried different prescription (and OTC) sleep aids and nothing touched it. The insomnia is really of a different breed than your average sleeplessness.

However, you might want to try changing the time you take it. If you take it in the afternoon or evenings right now, gradually take it earlier and earlier over a week or so until you're taking it the second you wake up. YMMV, of course, but taking it between 7 and 8 AM helped me way more than any sleep medication did. I hope it gets better for you.
posted by qz at 8:07 AM on September 24, 2007 [1 favorite]


I take Cymbalta, and my doctor also prescribed Welbutrin. I take the Cymbalta in the morning and have found, through trial and error, that taking the Welbutrin about two hours before bedtime does the trick.

An advantage is that Welbutrin also helps to counteract the negative affects that Cymbalta and other SSRIs can have on sex drive.
posted by misha at 10:58 AM on September 24, 2007


I'd tried everything before I finally found good old generic trazadone. Gets you asleep. Keeps you asleep. Doesn't keep you groggy. Non-habit forming. And- at least for me- no side effects whatsoever. It's an older drug and was usually used as an anti-depressant, so most doctors don't think to try it. Ask yours and see what he/she thinks.
posted by foxy_hedgehog at 3:43 PM on September 24, 2007


« Older Flying to Jacksonville, Florid...   |  I'm trying to track down the p... Newer »
This thread is closed to new comments.